Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 40, NWS Lincoln, IL

May 4, 2003Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 4, 2003, 5:23 PM CDT for Schuyler County, Illinois. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 5:23 PM CDT (22:23 UTC)
Expired
May 4, 2003, 5:45 PM CDT
In force
22 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 141 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WUUS53 KILX 042223
SVRILX
ILC169-042245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
522 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 545 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF BROOKLYN...OR ABOUT 20
  MILES NORTHEAST OF QUINCY...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKLYN
  RUSHVILLE

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3999 9130 3986 9114 4017 9033 4028 9089

$$

BARNES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:55 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 4, 2:55 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT SUN MAY 04 2003

PLENTY OF CHALLENGES WITH MAIN FOCUS ON SVR WX TONIGHT AND POSSIBLY
ON MONDAY...THEN TRYING TO TIME PCPN THROUGH THE WEEK.

LATEST 17Z SFC ANALYSIS PLACES SFC LOW PRESSURE ACROSS CENTRAL
PLAINS STATES. SFC WARM FRONT WAS ACROSS SOUTHEAST NEBRASKA
SOUTHEAST INTO SOUTHERN MISSOURI.  SFC DRY LINE WAS ACROSS CENTRAL
PLAINS STATES. LATEST 1815Z IR SATELLITE PLACES MID AND LOW
CLOUDS ACROSS MIDWEST. LATEST 1815Z W/V IMAGE PLACES SEVERAL S/WS
ACROSS UPPER MIDWEST AND PLAINS STATES. LATEST 1909Z KILX RADAR
PLACES SHOWERS AND THUNDERSTORMS FROM RUSHVILLE SOUTHEAST TO MOUNT
VERNON MOVING NORTHEAST.

MODELS HAVING SOME DIFFERENCES PREFER TO GO WITH BLEND WITH LEANING
ON GFS.

MODELS PLACE H50 LOW ACROSS NORTHERN PLAINS/UPPER MIDWEST WITH H50
TROUGH ACROSS MS VALLEY AND H50 RIDGE ACROSS OHIO VALLEY BY 6Z MON.
H50 LOW IS ACROSS UPPER MIDWEST WITH ANOTHER H50 TROUGH ACROSS
MIDWEST BY 12Z TUE.  MODELS MOVE SFC LOW PRESSURE FROM THE PLAINS
STATES EAST TO NORTHWEST ILLINOIS BY 12Z MON. THEN WEAKENS AND SFC
LOW REMAINS ACROSS NORTHERN ILLINOIS BY 12Z TUE. THE SFC LOW WEAKENS
AND IS ACROSS NORTHEAST U.S. WITH ANOTHER SFC LOW/WAVE ACROSS TN
VALLEY BY 12Z WED. T/H CROSS SECTIONS INDICATES HIGH RH AT ALL
LEVELS THROUGH 06Z MON. THEN MAINTAINS HIGH LOW LEVEL RH THROUGH 18Z
MON. T/H CROSS SECTIONS INDICATES LOW RH AT MID AND HIGH LEVELS FROM
06Z MON-18Z MON. THEN A RETURN OF LOW AND MID LEVEL RH BY 06Z
TUE-12Z TUE. LATEST MODEL SOUNDING DATA MAINTAINS RH AT ALL LEVELS
THROUGH 00Z MON THEN FAIRLY LOW RH AT MID AND HIGH LEVELS BY 06Z
MON.  MODEL SOUNDING DATA DOES NOT BRING INSTABILITY UNTIL 06Z MON
WITH LI/S TO -10 BY 12Z MON.  0-3KM 400+ M2/S2 00Z-06Z MON THEN
DECREASES BETWEEN 06Z-12Z MON.  MODEL SOUNDINGS INDICATES DECENT
INSTABILITY ON MONDAY WITH BETTER RH ACROSS EAST CENTRAL AND
SOUTHEAST CWA ON MONDAY.  MODELS PLACE 50KT LLJ ACROSS CWA BY 00Z
MON AND EAST OF CWA BY 12Z MON.  MODEL PLACE STRONG 250MB DIVERGENCE
ACROSS CWA BY 00Z-06Z MON THEN SHIFTS EAST.  RETURNS 250MB
DIVERGENCE ACROSS CWA BY 06Z WED-12Z WED.  GFS 300K ISENTROPIC SFC
INDICATES DECENT LIFT AND COND PRES DEF ACROSS CWA BY 00Z MON
THROUGH 12Z MON.  MODELS PLACE 850MB TEMPS +14C ACROSS CWA BY 12Z
MON...+12C TO +14C BY 12Z TUE...THEN DECREASES 850MB TEMPS TO +8C TO
+12C BY 12Z WED. WILL MENTION SVR STORMS TONIGHT IN ZONES.

ANOTHER SYSTEM DEVELOPS BY THE WEEKEND.

TEMPERATURES...HAVING SOME DIFFERENCES...WITH LEAN MORE ON WARMER
TEMPS.

.ILX...NONE.

EH
Hazardous weather outlook, May 4, 12:04 PM CDT, 5 hours 19 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1204 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY OVER PARTS OF CENTRAL AND SOUTHEAST
ILLINOIS LATER TODAY AND TONIGHT...

A STRONG AREA OF LOW PRESSURE WILL MOVE TOWARDS IOWA TODAY...
BRINGING WITH IT AN INCREASING THREAT FOR SEVERE THUNDERSTORMS
TO CENTRAL ILLINOIS.  LATE THIS AFTERNOON AND TONIGHT...A WARM FRONT
WILL APPROACH ILLINOIS FROM THE SOUTH.  AS THE LOW ACROSS IOWA
DEEPENS...A STRONG SOUTHERLY FLOW OF WARM MOIST AIR WILL BE
TRANSPORTED INTO CENTRAL ILLINOIS.  THE COMBINATION OF THE STRONG
LOW PRESSURE SYSTEM OVER IOWA AND APPROACHING WARM FRONT WILL BRING
A ROUND OF SEVERE THUNDERSTORMS TO CENTRAL ILLINOIS.  THE PRIMARY
THREAT WITH THE STORMS THIS EVENING WILL BE DAMAGING WINDS...LARGE
HAIL...HEAVY RAINS AND POSSIBLY A FEW TORNADOES.  THE THREAT FOR
SEVERE WEATHER WILL PUSH EAST OF THE STATE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY ACROSS MOST
OF CENTRAL ILLINOIS.  ANOTHER THREAT FOR SHOWERS AND THUNDERSTORMS
WILL PUSH INTO CENTRAL ILLINOIS DURING THE THURSDAY THROUGH SATURDAY
TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY...ESPECIALLY LATE THIS
AFTERNOON AND EVENING.  PRESENT INDICATIONS SUGGEST THE MOST
SIGNIFICANT THREAT FOR DAMAGING WINDS...INCLUDING A FEW TORNADOES
WILL BE FROM 500 PM UNTIL MIDNIGHT.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE
INFORMATION...IS AVAILABLE ON THE INTERNET AT:

HTTP://WWW.CRH.NOAA.GOV/ILX

PLEASE NOTE THAT THE WEB ADDRESS SHOULD BE ALL IN LOWER CASE.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 5:34 PM CDTSevere Thunderstorm WarningILXCass, Christian, Menard, Morgan, Sangamon, Scott56 min
May 4, 5:47 PM CDTSevere Thunderstorm WarningILXFulton, Mason43 min
May 4, 5:48 PM CDTSevere Thunderstorm WarningILXSchuyler42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.